Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


VL not undetectable/Dementia concerns
Apr 3, 2005

Dear Dr. Young I was infected on May 22nd 2004. My lymph nodes became very swollen and painful, espacially those behind my ears(this lasted for months).I tested positive in July.My viral load was 39000 copies and cd4 767. Moreover, my genotype showed "no" resistance to any meds,it did show a mutation in the nnrti class(135t).I chose to begin treatment with sustiva /truvada.Within 2 weeks my viral load dropped to 70 copies , over the next 6 months the vl fluctuated between 120 and 396.After those 6 months I told my Doctor I couldn't take the sustiva, She switched me to lexiva/norvir truvada and I no longer have toxicity issues.The reason I am posting is that after a month on this new well tolerated regimen I still am not undetectable last test showed vl400 cd4 1200.She told me not to worry that some of her patients never go undetable She said it wasn"t a big deal, don't worry come back in three months relax all that stuff.I am freaking out.What should I do add another pill for a month or two or live with a fluctuating vl.Stopping treatment is not an option.One more thing I am terrified Of dementia the lymph nodes behind my ears right next to my "brain" continue to swell although not at the extent during seroconversion. Should this be happening?I really don't mind the medicine I just wish It worked better on my virus and my lymph nodes. I really want to protect my cognitive abilities in the short and long term. Thank you Doctor for your solid work."BY"

Response from Dr. Young

Thanks for your post and complimentary words.

I'm happy to hear that you're tolerating your drug regimen well. Your case is instructive insomuch as the ritonavir-boosted fosamprenavir (Lexiva, Telzir) regimen is actually better tolerated than the efavirenz (Sustiva, Stocrin) that you first took.

It's very reasonable to be concerned about long-term complications of HIV, especially cognition. My simple answer to your question is that I wouldn't get too overly worried in the short term about dementia caused by low-level viral loads. It is of note, however, that your viral load has not reached undetectable levels (for operational purposes, I like to see persistent levels below 400, though 50 is certainly more reassuring). It would be relevant to know if you've had a recent infection, sinus infection or vaccination, since any of these could potentially raise your viral load temporarily.

With regard to your viral load, I'm more concerned about the possibility of unusually low drug levels or even early drug resistance. The former can sometimes be assessed in the US by therapeutic drug monitoring (TDM, drug level tests) and the later by having a repeated drug resistance test (in cases of confusion, perhaps like yours, I'd get both a genotype and phenotype to be certain). I would also probably like to repeat a viral load test in the intermediate term future-- perhaps 4-6 weeks, rather than 3 months, to play it safe.

Good luck, BY



Previous
Abdominal Bloating
Next
Treatment before seroconversion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement